LUpus Patients Understanding and Support
2,670 members598 posts

Metformin / Glucophage & Lupus

Hello!

I was thinking a long time ago when I was diagnosed with lupus, that the culprit had to be something I was taking or using, for example, Splenda or others similar so I stopped using it, but I did not think that could be the Metformin or Glucophage. Has anyone noticed any alteration of lupus with Metformin or Glucophage. I think that causes alterations to lupus

5 Replies
oldestnewest

Welcome to LUpus Patients Understanding & Support (LUPUS) at HealthUnlocked.

The cause of SLE is currently unknown. Its aetiology is complex, partly genetic and partly environmental. There is a condition called Drug Induced Lupus (DIL). This is different from systemic lupus erythematosus (SLE) and lupus specialists know the difference.

Metformin (Glucophage) is used to treat Type 2 diabetes, which is not an autoimmune condition, whereas Type 1 diabetes is autoimmune.

Drug-induced lupus erythematosus (DILE) is a variant of lupus erythematosus that resolves within days to months after withdrawal of the culprit drug in a patient with no underlying immune system dysfunction. DILE can arise months to years after exposure to drugs prescribed to treat various medical conditions (eg, antihypertensives, antibiotics, anticonvulsants). The most common drugs that cause DILE are hydralazine, procainamide, quinidine, isoniazid, diltiazem, and minocycline.

Meformin does not appear on any list regarding DIL. There is a difference between DIL and side-effects. If you feel you have side-effects to the drug, you need to discuss this with your doctor.

We also have another website called the LuPUS Message Board where you can also post questions and talk to other people. Registration is FREE and we offer free information and free online psychological support. We specialise in psychological support with our own counsellor/psychotherapist available.

By becoming a Member, you will have access to the private forums and because they are private, only Members have access and even bots and search engines are forbidden.

When you register, please use the following format for entering your date of birth: nn-nn-nnnn where n=number. Please use the "-" separator and not "/".

Finally, please go to: lupus-support.org/LuPUSMB and Sign Up.

I look forward to talking with you more!

Sometimes we need to talk to people who understand and who are not family or friends.

With good wishes!

Ros

Disclaimer: No attempt is made to diagnose or to make any medical judgement. You are advised to seek the advice from your own physician. LUpus Patients Understanding & Support (LUPUS) is not a substitute for your own doctor.

Reply

Thank you

Reply

humm how can that be so lupus is not caused by meds what is the Dr saying I had two lupus test done one neg one pos so makes me wonder why he never did another one but alot of what I went through several years ago were all signs of MS and they say it can go in remission for years and not everyone has spots on there brain that's scary.I hope you find your answer and let's hope you don't have it

Reply

There is no one "lupus test" for Systemic Lupus Erythematosus.

There is a test called the "lupus anticoagulant" which confuses doctors and patients. This is a sensitive blood test for CLOTTING. This is to diagnose the antiphospholipid antibody (Hughes Syndrome). There is another blood test called the anticardiolipin antibody test. Both tests are used to determine a patient has "sticky blood", that is, instead of the blood going to all the body, the blood's consistency is "sticky" which means areas of the body does not get blood or oxygen, which is carried by the blood. It is named after Dr Graham RV Hughes, the former Consultant Rheumatologist at St Thomas' Hospital, London.

Hughes Syndrome causes a wide variety of symptoms such as headaches, migraines, strokes, TIAs, miscarriages (because the placenta is deprived of oxygen), thrombosis, MS-like symptoms and so on. Many patients have been wrongly diagnosed with MS when they have Hughes Syndrome. There is a simple solution: blood thinners. These include baby aspirin, warfarin or low molecular weight heparin during pregnancy.

Blood tests can and do change. With the 2 blood tests above,one can be positive and the other negative! It is very important that you see a doctor who specialises in this area. Lupus specialists, for example, or even haematologists who specialise in this area. Not all rheumatologists are specialists in SLE or Hughes Syndrome. There are some who even question this condition!

Although a proportion of patients with SLE also have Hughes Syndrome, not all do. Hughes Syndrome can be primary, that is, there is an absence of SLE or other autoimmune conditions.

It is very important that you understand that you do not have SLE or "lupus",but the antiphospholipid antibody (Hughes) syndrome.

You can learn more at our other wesbite: lupus-support.org

The details are above.

With good wishes,

Ros

1 like
Reply

Yes. There is a connection between lupus and metformin. White blood cells use glycolysis for energy. Lupus causes glycolysis in white blood cells to go into overdrive. Metformin lowers the insulin resistance, which has a direct impact on glycolysis. So of course metformin has an impact on lupus.

There is a study done on mice and human white cells that shows that metformin, in combination with a glucose inhibitor, might be used to reverse lupus: mobile.reuters.com/article/... . Human study is currently ongoing.

Also, metformin is not just a diabetes drug, it is also used to lower testosterone levels, and the connection between lupus and hormones has already been established (that's why the majority of sufferers are women). When it comes to drugs, you shouldn't just look what it says on the box. After all, lupus can be treated with malaria drugs. Erectile dysfunction can be treated with hypertension drugs. One drug can have multiple uses.

As for me, my current flare-up happened while I was taking metformin. It didn't cause lupus, but I'm pretty sure it caused the flare-up. Which is an opposite result than what they had in the study, maybe because it was not in combination with a glucose inhibitor. Then again, I was on metformin due to doctor's error in judgment, and it lowered my previously normal testosterone values, so that could also be the reason.

Btw, if a thing is not on some list, that doesn't mean it shouldn't be there, it could simply be that a connection hasn't been made yet. Absence of evidence is not evidence of absence. When there's a study that explicitly proves that there's no connection, that's evidence of absence. And in this case, a study has already proven there is a connection.

Reply

You may also like...